FDA reports serious allergic reactions with asenapine use

September 1, 2011

FDA has issued a Safety Announcement warning that serious allergic reactions have been reported with the use of the antipsychotic medication asenapine maleate (Saphris).

FDA has issued a Safety Announcement warning that serious allergic reactions have been reported with the use of the antipsychotic medication asenapine maleate (Saphris).

Saphris was approved in August 2009 and is used to treat symptoms of schizophrenia and bipolar disorder.

The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the Saphris drug label have been revised to include information about this risk and to inform healthcare professionals that Saphris should not be used in patients with a known hypersensitivity to the drug.

A search of FDA's Adverse Event Reporting System (AERS) database identified 52 cases of type 1 hypersensitivity reactions (allergic reactions) with Saphris use. Hypersensitivity reactions can be classified into 4 categories (type 1 to type 4). Signs and symptoms of type 1 hypersensitivity reactions may include anaphylaxis (a life-threatening allergic reaction), angioedema (swelling of the deeper layers of the skin), low blood pressure, rapid heart rate, swollen tongue, difficulty breathing, wheezing, or rash. These signs and symptoms are consistent with the reactions reported in the 52 cases. Several cases reported multiple hypersensitivity reactions occurring at the same time, with some of these reactions occurring after the first dose of Saphris.

Healthcare professionals should be aware of the risk of hypersensitivity reactions with Saphris and counsel patients who are receiving the drug about how to recognize the signs and symptoms of a serious allergic reaction. Saphris should not be used in patients with a known hypersensitivity to the drug.

Patients should seek emergency medical attention immediately if they develop any signs and symptoms of a serious allergic reaction while taking Saphris.